New York, 2013

High Wind in New York, November 1, 2013

November 1, 2013 · NWS ALY · 3 events in 3 counties and zones

A powerful storm system moved from the Great Lakes region towards southern Canada on the early morning of Friday, November 1st. Ahead of this storm, a strong southerly flow allowed for gusty winds of 30 to 60 mph, especially across the higher terrain of the western Adirondacks.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A powerful storm system moved from the Great Lakes region towards southern Canada on the early morning of Friday, November 1st. Ahead of this storm, a strong southerly flow allowed for gusty winds of 30 to 60 mph, especially across the higher terrain of the western Adirondacks. As the storm's cold front moved across the region during the morning hours, a line of rain showers and gusty winds accompained the boundary. Behind the cold front, winds switched to a westerly direction and continued to be gusty, with some gusts up to 60 mph. These winds caused damage to trees and power lines across the western Adirondacks and western Mohawk Valley. Utility compaines reported 1116 power outages in Herkimer County and 2528 outages in Hamilton County. Winds diminished by the evening hours, as the pressure gradient began to relax, as the storm system moved away from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 1, 12:58 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 1, 12:58 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
158 AM EDT FRI NOV 1 2013

.SYNOPSIS...
A SIGNIFICANT STORM SYSTEM WILL IMPACT THE REGION
TODAY...AS A STRONG AREA OF LOW PRESSURE TRACKS ACROSS THE WEST
CENTRAL GREAT LAKES AND SOUTHEAST CANADA...BRINGING A WIDESPREAD
RAINFALL AND GUSTY WINDS TO OUR AREA. COOLER AIR WILL FILTER INTO
THE REGION IN THE WAKE OF THE STORM SYSTEM FOR THIS WEEKEND...WITH
SOME SHOWERS OF RAIN AND SNOW POSSIBLE LATE SATURDAY INTO EARLY
SUNDAY.  HIGH PRESSURE WILL BUILD IN LATE SUNDAY INTO MONDAY WITH
MUCH COLDER TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
     HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM EDT FRI UNTIL 6 PM
EDT FRI FOR HERKIMER...HAMILTON AND NORTHERN FULTON COS...

     WIND ADVISORY IN EFFECT FROM 2 AM EDT FRI UNTIL 6 PM EDT FRI FOR
THE REMAINDER OF EASTERN NY AND ADJACENT WESTERN NEW ENGLAND...

AS OF 115 AM EDT...THE LATEST MSAS DATA INDICATES A POWERFUL
CYCLONE CONTINUES TO DEEPEN AND INTENSIFY OVER LAKE HURON AND
GEORGIAN BAY THIS HOUR. THE 981 HPA CYCLONE CONTINUES TO CHURN
E/NE HEADING INTO SE ONTARIO AND SRN QUEBEC THIS MORNING. 3-HR
PRESSURE FALLS HAVE BEEN ON THE ORDER OF 4-6 HPA/3 HRS OVER THE
NRN-ERN GREAT LAKES AND UPSTATE NY. AN AREA OF UPPER LEVEL
DIFFLUENCE HAS SET UP OVER THE NORTHEAST WITH A STRONG H500 TROUGH
OVER THE GREAT LAKES REGION BEGINNING TO TRANSITION FROM A NEUTRAL
TO NEGATIVE TILT. A CONVEYOR BELT OF MOISTURE HAS MOVE INTO THE
REGION IN THE S/SW LOW TO MID LEVEL FLOW. THE LOW LEVEL BAROCLINIC
ZONE HAS ALLOWED PERIODS OF RAIN TO CONTINUE THIS MORNING. THE
BEST ISENTROPIC LIFT CONTINUES TO BE SHOWN NICELY ON THE 295K SFC
ON THE NAM/GFS. POPS WERE KEPT IN THE CATEGORICAL RANGE MOST OF
THIS MORNING UP TO 6 AM OR SO. PATCHY FOG WAS ALSO ADDED TO THE
FORECAST. THERE IS AN IMPRESSIVE MID AND UPPER JET STREAK ROUNDING
THE BASE OF THE TROUGH OVER THE TN/OH VALLEYS. THIS POTENT JET
STREAK /85-100+ KTS/ AT H500 MAY FOCUS A LINE OR TWO OF LOW TOPPED
CONVECTIVE SHOWERS BTWN 12Z-18Z WITH STRONG GUSTY WINDS FOR THE
REGION. THE STRATIFORM RAINSHIELD SHOULD LINGER AT LEAST TO
12Z/8AM FOR MOST OF THE REGION.

BREEZY S/SW WINDS WILL CONTINUE AT 15 TO 25 MPH WITH SOME GUSTS IN
THE 35-50 MPH RANGE...ESPECIALLY ALONG THE TACONICS AND WRN NEW
ENGLAND TERRAIN BTWN 06Z-12Z. THE LOW LEVEL INVERSION IN THE
BOUNDARY LAYER /AROUND 925 HPA/ SHOULD PREVENT GUSTS FROM REACHING
MUCH GREATER THAN 30-40 MPH IN THE VALLEY AREAS PRIOR TO DAY
BREAK. THE WIND ADVISORY GOES INTO EFFECT AT 2 AM. TEMPS CONTINUE
TO RISE INTO THE U50S AND 60S...AND TEMP TRENDS WERE RETOOLED AS
THE REGION CONTINUES TO BE BRIEFLY IN A PRONOUNCED WARM SECTOR.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
FRIDAY...THE DEEP SFC CYCLONE WILL BE TRACKING RAPIDLY NORTHEAST
ACROSS THE CENTRAL GREAT LAKES REGION...INTO SE CANADA...REMAINING
N/W OF THE ST LAWRENCE RIVER VALLEY...THROUGH FRIDAY. A COLD FRONT
ATTENDANT TO THIS LOW WILL APPROACH FROM THE WEST/SOUTHWEST DURING
THE MID TO LATE MORNING HOURS...AND SHOULD BE EAST OF THE REGION
BY EARLY AFTERNOON. THE POTENTIAL FOR STRONGEST WINDS WILL BE
WITHIN CLOSE PROXIMITY TO THE COLD FRONT...ESPECIALLY WITH AND
JUST AFTER FROPA. THERE IS SOME POSSIBILITY THAT A LINE OF LOW
TOPPED CONVECTION DEVELOPS ALONG THIS BOUNDARY. SHOULD THIS
OCCUR...THE POTENTIAL TO MIX DOWN VERY STRONG WINDS FROM ALOFT
WILL EXIST. THIS POSSIBILITY APPEARS GREATEST ACROSS THE WESTERN
ADIRONDACKS/MOHAWK VALLEY REGION...WHERE A HIGH WIND WARNING
REMAINS IN EFFECT. ELSEWHERE...WIND GUSTS OF 45-55 MPH WILL BE
POSSIBLE. THERE WILL BE A SLIGHT CHANCE FOR EVEN STRONGER WINDS IN
THESE AREAS...AND WILL HAVE TO MONITOR UPSTREAM TRENDS CLOSELY IN
CASE SHORT FUSED WARNINGS NEED TO BE ISSUED. ONCE THE FRONT
PASSES...A BRIEF BURST OF SUBSIDENCE MAY ALLOW FOR SOME
CLEARING...WITH TEMPS POSSIBLY SOARING INTO THE UPPER 60S TO
LOWER 70S IN VALLEY AREAS DURING THE LATE MORNING/EARLY AFTERNOON
HOURS...BEFORE GRADUALLY COOLING LATER IN THE AFTERNOON.

FRI NT...OTHER THAN SOME POSSIBLE SHOWERS OF RAIN/SNOW ACROSS FAR
NW AREAS...EXPECT CLEAR TO PARTLY CLOUDY SKIES...WITH TEMPS
FALLING INTO THE MID 30S TO LOWER 40S.

SAT-SAT NT...THE COMBINATION OF AN APPROACHING UPPER LEVEL
TROUGH...AND REINFORCING SURGE OF COLDER AIR APPROACHING FROM THE
NORTHWEST...WILL LEAD TO INCREASING CLOUDS FROM NW TO SE SAT
AFTERNOON...ALONG WITH THE POSSIBILITY OF SOME RAIN SHOWERS BY
LATE IN THE DAY IN VALLEYS...AND RAIN/SNOW SHOWERS ACROSS HIGHER
ELEVATIONS. THE BEST THREAT FOR SHOWERS SAT AFTN SHOULD REMAIN
CONFINED MAINLY TO AREAS N AND W OF ALBANY. THEN...THE THREAT WILL
EXPAND S AND E SAT NT INTO THE CAPITAL REGION AND WESTERN NEW
ENGLAND. BOUNDARY LAYER TEMPS INITIALLY WILL BE WARM ENOUGH FOR
MAINLY RAIN IN LOWER ELEVATIONS...BUT COOLING LATE AT NIGHT SHOULD
ALLOW FOR SOME SNOW SHOWERS...POSSIBLY EVEN IN VALLEYS LATE AT
NIGHT. SOME MINOR ACCUMS COULD OCCUR SAT NT ACROSS HIGHER
ELEVATIONS. EXPECT SAT MAX TEMPS TO RANGE FROM THE MID 40S ACROSS
THE SOUTHERN ADIRONDACKS...TO THE 50S IN MOST VALLEYS...AND EVEN
SOME LOWER 60S ACROSS THE MID HUDSON VALLEY. SAT NT/SUN AM MIN
TEMPS SHOULD FALL INTO THE 20S ACROSS NORTHERN AREAS...AND 30S
FURTHER S AND E.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
DEPARTING WAVE WILL END RAIN/SNOW SHOWER ACROSS THE REGION IN THE
EARLY MORNING SUNDAY WITH HIGH PRESSURE SETTLING DOWN THAT IS
EXPECTED TO LAST UNTIL MID WEEK PER THE ONGOING GLOBAL MODEL TRENDS.

THE MAIN NOTE IN THIS LONG TERM FORECAST IS THE SHOT OF COLD AIR
LATER SUNDAY INTO MONDAY AS THOSE H850 TEMPS ARE EXPECTED TO DROP
BACK TOWARD -10C SUNDAY NIGHT WITH A SLOW MODERATION EXPECTED DURING
THE DAY MONDAY WITH AN AVERAGE -4C.  THIS WILL RESULT IN A RATHER
CHILLY SUNDAY NIGHT WITH MOST AREAS DOWN WELL INTO THE 20S WITH
TEENS FOR THE HIGHER TERRAIN OF THE ADIRONDACKS. THE REMAINDER OF
THE WEEK WILL RESULT IN MODERATING TRENDS.  NORMAL HIGHS FOR THE
FIRST WEEK OF NOVEMBER ARE IN THE LOWER 50S AND OVERNIGHT LOWS INTO
THE LOW-MID 30S FOR THE CAPITAL REGION.

OTHERWISE...A GOOD DEAL OF PTCLDY/MOCLR SKIES ARE EXPECTED WITH A
GRADUAL INCREASE IN LOWER LEVEL MOISTURE TOWARD WEDNESDAY AS THE
COMBINATION OF THE DEVELOPING CENTRAL PLAINS STORM AND ENTRAINMENT
OF THE ATLANTIC/GULF OF MEXICO MOISTURE.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
MAINLY MVFR CONDITIONS WITH CONTINUE THIS MORNING WITH IFR DOMINATING
AT KGFL AS THE RAIN CONTINUES AND THE COLD FRONT APPROACHES. AN
IMPROVEMENT TO VFR IS EXPECTED WITH THE PASSAGE OF THE COLD FRONT
WHICH WILL BRING AN END TO THE RAIN LATE THIS MORNING/EARLY THIS
AFTERNOON. THE SYSTEM'S LOW WILL PASS TO OUR NORTH MOVING NORTHEASTWARD
ACROSS EASTERN CANADA DURING THE DAY.

A STABLE BOUNDARY LAYER IS INHIBIT MIXING POTENTIAL SOMEWHAT HOWEVER
WINDS REMAIN GUSTY AT KALB AND KPSF THROUGH THE EARLY MORNING HOURS.
WINDS WILL PICK UP JUST AHEAD OF THE COLD FRONT AS THEY SHIFT MORE
TO THE SOUTHWEST. WINDS WILL BE AT THEIR STRONGEST JUST AHEAD AND
IN THE WAKE OF THE BOUNDARY AS CONDITIONS WILL BE MORE FAVORABLE FOR
MIXING. THE WINDS WILL WEAKEN LATE THIS AFTERNOON/EARLY THIS EVENING
AS THE PRESSURE GRADIENT WEAKENS AS THE LOW MOVES INTO THE CANADIAN
MARITIMES.

LOW LEVEL WINDS SHEAR (LLWS)...STRONG LOW LEVEL JETS ASSOCIATED WITH
THE SYSTEM WILL STRENGTHEN THIS MORNING. HAVE ADJUSTED LLWS IN TAFS
BASED ON KENX VAD WIND PROFILE AND LATEST DATA FROM BUFKIT. THE
THREAT OF LLWS WILL DIMINISH BY LATE THIS MORNING/EARLY THIS AFTERNOON
AS THE LOW LEVEL JETS MOVE OFF TO THE NORTH AND EAST AND AS THE SURFACE
WINDS INCREASE.

OUTLOOK...
SAT NIGHT: MODERATE OPERATIONAL IMPACT. SCATTERED SHRA...SHSN.
SUN: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SUN NIGHT-WED: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.FIRE WEATHER...
A SIGNIFICANT STORM SYSTEM WILL IMPACT THE REGION OVERNIGHT INTO
FRIDAY...AS A STRONG AREA OF LOW PRESSURE TRACKS ACROSS THE WEST
CENTRAL GREAT LAKES AND SOUTHEAST CANADA...BRINGING WIDESPREAD
RAINFALL AND GUSTY WINDS TO OUR AREA. COOLER AIR WILL FILTER INTO
THE REGION IN THE WAKE OF THE STORM SYSTEM FOR THIS WEEKEND...WITH
SOME SHOWERS OF RAIN AND SNOW POSSIBLE.

&&

.HYDROLOGY...
NO HYDRO ISSUES ARE ANTICIPATED THROUGH THE PERIOD. OVERALL RIVER
AND STREAM LEVELS ARE NEAR TO SLIGHTLY BELOW NORMAL FOR LATE
OCTOBER.

A STRONG SYSTEM WILL IMPACT THE REGION TONIGHT INTO FRIDAY WITH
WIDESPREAD RAINFALL. DUE TO THE EXPECTED PROGRESSIVE NATURE OF THIS
SYSTEM AND RECENT DRY ANTECEDENT CONDITIONS...RAINFALL SHOULD NOT BE
HEAVY ENOUGH TO CAUSE HYDRO PROBLEMS. QPF AMOUNTS ARE EXPECTED TO
RANGE FROM HALF AN INCH TO AN INCH AND A HALF...WITH ISOLATED
AMOUNTS NEAR TWO INCHES. THIS WILL LIKELY CAUSE SOME WITHIN BANK
RISES ON MAIN STEM RIVERS.

OVER THE WEEKEND...MAINLY SCATTERED SHOWERS OF RAIN AND SNOW ARE
FORECAST...WITH LIGHT PRECIPITATION AMOUNTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ001-013.
NY...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ039>043-
     047>054-058>061-063>066-083-084.
     HIGH WIND WARNING UNTIL 6 PM EDT THIS EVENING FOR NYZ032-033-
     038-082.
MA...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VTZ013>015.

&&

SYNOPSIS...KL/WASULA
NEAR TERM...WASULA
SHORT TERM...KL
LONG TERM...BGM
AVIATION...IAA
FIRE WEATHER...KL/JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Oct 31, 3:57 PM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT THU OCT 31 2013

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-083-084-
VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
457 PM EDT THU OCT 31 2013

...WIND ADVISORY IN EFFECT FROM 2 AM TO 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK
EXCLUDING HERKIMER...HAMILTON AND NORTHERN FULTON COUNTIES...AND
FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF WIND DAMAGE...AND OR
MEASURED WIND GUSTS OF 40 MPH OR GREATER TO THE NATIONAL WEATHER
SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...OR BY
TELEPHONE.

NYZ032-033-038-082-011100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN FULTON-
457 PM EDT THU OCT 31 2013

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON AND
NORTHERN FULTON COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND REPORTS OF WIND DAMAGE...AND OR
MEASURED WIND GUSTS OF 40 MPH OR MORE TO THE NATIONAL WEATHER
SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET...OR BY
TELEPHONE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Herkimer

When
November 1, 2:54 AM EST to 5:00 PM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Strong winds downed trees and power lines in the towns of German Flats and Danube. The wind also damaged siding on a house in the Town of German Flats.

High Wind, Hamilton

When
November 1, 7:30 AM EST to 5:00 PM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Strong winds downed trees across roads in Inlet, Indian Lake, Lake Pleasant and Sagamore.

High Wind, Northern Herkimer

When
November 1, 11:58 AM EST to 5:00 PM EST
Where
Northern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Strong winds downed trees across roads in the Town of Webb.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477914, 477915, 477912.